North Carolina, 2010

Hail and Damaging Winds in North Carolina, May 27, 2010

May 27, 2010 · NWS AKQ · 10 events in 3 counties and zones

Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a frontal boundary produced damaging winds and large hail across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 27, 1:04 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, May 27, 1:04 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
204 PM EDT THU MAY 27 2010

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL SETTLE OVER THE AREA
THIS AFTERNOON. MEANWHILE...LOW PRESSURE WILL SLOWLY MOVE AWAY
FROM THE SOUTHEAST COAST AND OUT TO SEA. A BACKDOOR COLD FRONT
DROPS ACROSS THE REGION LATE TONIGHT...AND PUSHES SOUTH INTO NORTH
CAROLINA BY LATE FRIDAY. HIGH PRESSURE WILL SLOWLY BUILD DOWN
ALONG THE COAST FROM SATURDAY AFTERNOON INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPR LVL RDG RMNS NW OF FA...PUTTING RGN IN DEEP LYRD NNW FLO. WEAK
SFC TROF DVLPS (N-S) INVOF ERN SXNS OF FA THIS AFTN...WHILE BKDR
CDFNT SLIDES SWD THRU NRN MDATLC CST RGN (TO ABT SRN NJ BY THIS
EVENG). HTG UP THIS AFTN...WHILE SFC DWPTS GENLY AVG IN THE
LWR/MID 60S. EXPCTG MOD INSTABILITY THIS AFTN (SFC BASED CAPE
2500-3000 J/KG)...THO WITH LMTD FORCING. K-INDEX RMNG BLO 30. WILL
HAVE (AT BEST) ISLTD CNVTV DVLPMNT. HI TEMPS IN THE LWR 90S
INLAND...RANGING THRU THE 80S NEAR THE CST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
BKDR CDFNT TO CRS THE FA FM NE TO SW TNGT INTO FRI AFTN IN
RESPONSE TO RETROGRADING LO PRES INVOF CANADIAN MARITIMES.
DIFFICULT TO PINPOINT ACTUAL PLCMNT/TMG OF MVMNT TO FNT. XPCTG
BEST CHCS FOR CNVTN OVR INTR SXNS OF FA TNGT...SUGGESTED BY
SGFNT INCRS IN K-INDEX (35-40) AND PWS RISING TO ABT 1.75-1.90".
THE BETTER INSTABILITY AND CNVTV PTNTL SINKS SWD INTO SCNTRL
VA/NCNTRL NC FRI MRNG...W/ STABLE AMS OVR NE 1/2 OF FA. THERE IS
SUFFICIENT CONCERN TO INCLD LCLLY HVY RA...AND PSBL SVR IN HWO
(FOR)...MNLY ACRS INTR SXNS OF FA (TRANSITIONING S DURG FRI).

ONSHR LLVL FLO TO BRING STABLE ATMOS ACRS FA FRI NGT...THEN A GRDL
BRKDN ON THE MARITIME AMS XPCTD BY LT SAT. WL HV HIEST POPS (GENLY
SHRAS...BUT MAY JUST END UP BEING INTERMITTENT LGT RA/DZ) INLAND.

TEMP FCST WL BE TRICKY IN THIS SITU...W/ TRANSITION FM WRM TO MUCH
COOLER AMS. LO TEMPS TNGT FM THE U50S ON THE ERN SHR...TO ARND 70
FAR INLAND/SW SXNS OF FA. HI TEMPS ON FRI FM THE 60S NR THE
CST...TO L/M80S OVR SCNTRL VA/(FAR) INTR NE NC. RDGS DN INTO THE
50S AND L/M60S FRI NGT...THEN HI TEMPS SAT MNLY FM THE U60S TO
L70S SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
DOME OF HIGH PRESSURE WILL BE SITUATED OVER THE NORTHEAST INTO THE
NORTHERN MID ATLANTIC REGION EARLY INTO THE PERIOD. FURTHER SOUTH A
STALLED OUT BOUNDARY WILL BE DRAPED ACROSS THE TN VLY AND EASTWARD
ALONG THE BORDER OF VA/NC. THIS BOUNDARY WILL BE THE FOCUS OF CHCS
OF PRECIP TO DVLP OVER THE WKND AND INTO NEXT WITH A SERIES OF
SHRTWVS MOVING ALONG IT. MODEL GUIDANCE VARY WITH OVERALL PLACEMENT
OF THIS BOUNDARY...WHICH WILL BE KEY TO WHETHER OR NOT PRECIP
ACTUALLY DVLPS OVER THE CWA. FOR NOW WILL GO WITH MORE PATTERN
RECOGNITION AND KEEP SMALL CHCS GNRLY OVER THE SRN THIRD OF THE CWA.

ANOTHER WARM UP DVLPS ERLY NEXT WK AS SW FLOW AT MID LVLS DVLP AHEAD
OF A FRONTAL SYSTEM. LOOK FOR A REBOUND IN TEMPS TWRDS THE 90S
MON/TUE BEFORE NEXT FRONTAL SYSTEM MID WK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDS WITH VERY WARM TEMPS PREVAIL ACROSS THE REGION. SOME
TSTMS ARE OCCURRING IN FAR WESTERN VA AND EASTERN WVA AT 18Z BUT
NO ACTIVITY PRESENTLY THREATENING OUR CWA. HOWEVER...HI
INSTABILITY WILL PROVIDE FOR CHC OF SHOWERS AND TSTMS DEVELOPING
ACROSS THE REGION THRU THE LATE AFTN AND EVENING. ALSO BKDOOR
FRONT MOVG S AND APPROACHING EASTERN SHORE REGION WILL HELP TO
ENHANCE CHC OF TSTMS. SATELLITE IMAGERY SHOWING SOME SEA STRATUS
MOVG S BEHND FRONT OFF DELMARVA COAST. THIS MAY AFFECT EASTERN
SHORE AREA LATE TONIGHT WITH IFR CIGS. FRONT AND PROLONGED
EASTERLY FLOW WILL BRING MVFR/IFR CIGS AND -RA OVER THE REGION BY
EARLY MRNG. EXPECT FRI WX TO BE PERIODS OF RA...LOW CIGS AND CHC
OF TSTMS THRU MOST OF THE DAY AND PERSIST INTO SAT. VFR AND DRY
CONDS RETURN FOR SUN AND MON.

&&

.MARINE...
SCA OVER COASTAL WATERS REMAINS IN EFFECT UNTIL THIS AFTN...MAINLY
FOR SEAS...WHICH SHOULD REMAIN AOA 5 FT THIS MORNING BEFORE
GRADUALLY SUBSIDING THIS AFTN. LONGER PERIOD SWELLS ALREADY STARTING
TO DROP OFF FOR NORTHERN ZONES...AND WL CONTINUE TO DIMINISH THROUGH
THE DAY INTO TONIGHT AS DEEP LOW PRESSURE WELL OFF THE CAROLINA
COAST CONTINUES TO PUSH FARTHER OFF SHORE. DEPENDING ON HOW QUICKLY
THESE SWELLS DROP OFF...DAY CREW MAY BE ABLE TO CLEAR SOUTHERN
TIER OF THE SCA BY MIDDAY.

EITHER WAY...LOOK FOR MAINLY NNW FLOW TODAY....BECOMING NE LATE
IN THE DAY OVER NORTHERN ZONES AS BACKDOOR FRONT TO THE NORTH
GRADUALLY DROPS SOUTH INTO THE NORTHERN MID-ATLANTIC. GRADIENT
LOOKS TO BE PRETTY WEAK AHEAD OF THIS FEATURE AND BUFR DATA WOULD
SUGGEST SUB-SCA CONDITIONS PERSIST FROM TONIGHT INTO ERY FRIDAY.
FRONT WILL CONTINUE TO DROP SOUTH INTO THE REGION ON
FRI...AND WNDS COULD BRIEFLY RUN ~20-25KT LT IN THE MORNING INTO
THE AFTN WITH THE FRONT...AND WL ACCOUNT FOR POTENTIAL BRIEF
PERIOD OF LOW END-SCA DURING THIS PERIOD. FRONT LOOKS TO STALL OUT
NEAR THE VA/NC BORDER BY FRIDAY NIGHT/SATURDAY AS HIGH PRES BUILDS
INTO THE REGION FROM THE NORTH. WNDS DO LOOK TO DROP OFF AS
GRADIENT SLACKENS FRIDAY NIGHT...AND SHOULD REMAIN ENE ~15KT SAT
MORNING BEFORE WINDS VEER TO THE ESE SATURDAY AFTN...AND TO THE
SSW BY SUNDAY AS HIGH PRESSURE SETS UP OFFSHORE W/ A COLD FRONT
APPROACHING FROM THE WEST.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ALB/TMG
NEAR TERM...ALB/TMG
SHORT TERM...ALB
LONG TERM...CCW
AVIATION...JEF
MARINE...MAM/JEF
Hazardous weather outlook, May 27, 3:11 AM EST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 AM EDT THU MAY 27 2010

MDZ021>025-VAZ049-063-064-072>078-083>086-099-100-280815-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
LOUISA-HANOVER-CAROLINE-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA-
411 AM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED BY TONIGHT. ANY
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN THREATS. ALSO...LOCALLY VERY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ014>017-031-032-102-VAZ048-061-062-068>071-080>082-088>098-280815-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-FLUVANNA-CUMBERLAND-GOOCHLAND-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-SUSSEX-
SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
411 AM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON OR THIS
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. ANY
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN THREATS. ALSO...LOCALLY VERY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-280815-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
411 AM EDT THU MAY 27 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM LATE TODAY
THROUGH TONIGHT. ANY THUNDERSTORMS MAY CONTAIN GUSTY WINDS...VERY
HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-280815-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
411 AM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM LATE TODAY
THROUGH TONIGHT. ANY THUNDERSTORMS MAY CONTAIN GUSTY WINDS...VERY
HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012-013-030-VAZ060-065>067-079-087-280815-
NORTHAMPTON NC-HERTFORD-BERTIE-PRINCE EDWARD-MECKLENBURG-LUNENBURG-
NOTTOWAY-BRUNSWICK-GREENSVILLE-
411 AM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON OR
TONIGHT. ANY THUNDERSTORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL
AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY...WITH A SLIGHT RISK
OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 2:38 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EDT THU MAY 27 2010

VAZ088>090-092-093-272030-
ISLE OF WIGHT VA-JAMES CITY VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
338 PM EDT THU MAY 27 2010

...A DEVELOPING LINE OF THUNDERSTORMS MOVING TO THE SOUTHEAST...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SCOTLAND TO ZUNI...OR FROM SURRY
TO 6 MILES NORTHWEST OF WINDSOR...MOVING SOUTHWEST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR   ZUNI AROUND 345 PM EDT...
ELBERON AROUND 355 PM EDT...
  IVOR AROUND 410 PM EDT...
  DENDRON AROUND 415 PM EDT...
  WAKEFIELD AROUND 430 PM EDT...

EXPECT BRIEF HEAVY DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3665 7699 3688 7707 3714 7704 3722 7692
      3721 7690 3722 7679 3723 7680 3725 7687
      3733 7674 3719 7675 3722 7679 3717 7675
      3708 7676 3685 7668

WAMSLEY
Special weather statement, May 27, 2:54 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT THU MAY 27 2010

NCZ012>014-030>032-272100-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-NORTHAMPTON NC-PERQUIMANS
NC-
354 PM EDT THU MAY 27 2010

...AN AREA OF THUNDERSTORMS IS DEVELOPING AND MOVING TO THE
SOUTHEAST...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM 9 MILES NORTH OF COMO TO
SUNBURY...OR FROM 6 MILES SOUTH OF COURTLAND TO SUNBURY...MOVING
SOUTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  TOPSY AROUND 400 PM EDT...
  SANDY CROSS AROUND 405 PM EDT...
  PEACH AROUND 410 PM EDT...
  WHITESTON AROUND 415 PM EDT...
  HICKORY CROSSROADS AROUND 420 PM EDT...
  EURE AROUND 425 PM EDT...

EXPECT BRIEF HEAVY DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3608 7671 3611 7672 3617 7674 3626 7670
      3620 7675 3611 7674 3610 7675 3629 7728
      3656 7720 3656 7703 3652 7656 3629 7645
      3605 7660

WAMSLEY

The radar

The Norfolk radar (KAKQ), 89 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.

Hail, Chowan

When
May 27, 3:40 PM EST
Where
Chowan County, 2.87 mi WSW of Meege Xrds
Measured
1 in hail
Reported by
Public
Coordinates
36.220, -76.700

Quarter size hail was reported.

Thunderstorm Wind, Chowan

When
May 27, 4:08 PM EST
Where
Chowan County, 2.34 mi WSW of Edenton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.060, -76.660

Tree was downed on a house.

Hail, Chowan

When
May 27, 4:10 PM EST
Where
Chowan County, 1.31 mi WSW of Edenton
Measured
0.75 in hail
Reported by
County Official
Coordinates
36.060, -76.640

Penny size hail was reported.

Hail, Hertford

When
May 27, 4:25 PM EST
Where
Hertford County, 2.33 mi ESE of Mintons Store
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
36.270, -77.140

Half dollar size hail was reported.

Lightning, Northampton

When
May 27, 4:30 PM EST
Where
Northampton County, Jackson
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.400, -77.420

Lightning strike caused a house fire.

Hail, Northampton

When
May 27, 4:45 PM EST
Where
Northampton County, 0.69 mi S of Gaston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.490, -77.630

Quarter size hail was reported.

Thunderstorm Wind, Northampton

When
May 27, 4:45 PM EST
Where
Northampton County, 0.69 mi S of Gaston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.490, -77.630

Wind gust was estimated at 60 mph.

Thunderstorm Wind, Northampton

When
May 27, 4:50 PM EST
Where
Northampton County, 0.56 mi W of Gaston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.500, -77.640

Roof was blown off a trailer.

Thunderstorm Wind, Northampton

When
May 27, 5:17 PM EST
Where
Northampton County, 0.69 mi S of Henrico
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.520, -77.820

Tree was downed on a house and car at Webbs Gate Road.

Thunderstorm Wind, Northampton

When
May 27, 5:30 PM EST
Where
Northampton County, 1.31 mi WNW of Vultare
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.530, -77.790

Tree was downed across a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233069, 233082, 233074, 233075, 233078, 233077, 233099, 233092, 233094, 233095.